Today, I’ll be using my pharmacological knowledge and nursing background to help explain the most common side effects of psychiatric medications that no one talks about.
- Fatigue. While I was going through the process of figuring out what medications worked for me and my symptoms of bi-polar, one the first medications I was prescribed – which was was an antipsychotic – caused me to be tired all the time. Now this was more of me ready to go to bed than go take a nap. Now this was an issue for me as it affected my mood, my education, and my relationships.
- Weight Gain. Just like when I was trying to figure out the medications that work best for me, my psychiatrist wouldn’t put me on one antipsychotic medication due to the fact that it caused weight gain. My psychiatrist explained that they didn’t feel comfortable treating me with this medication as it could cause a weight gain of 15+ pounds. And given that I was a young woman, he thought that it would affect my self-esteem – which was low as I was still going through counselling – and it would do more harm than good.
- Nausea and Decreased Appetite. This is, in my opinion, the most common side effect of any medicaction – nausea that is. For me, I found that some of the medications I had taken had made me feel nauseous, which, in turn, made me lose my appetite.
Alex Newton is a nursing student and mental health advocate. She grew up in a small town and plans on moving to London, England one day and open up her own health practice. She has a cat named Maya who she adopted whilst going through some difficulties. She’s a daughter, sister, and warrior who enjoys a nice cuppa tea.